Prescription Pad
Side box

         Barbiturate Poisoning

Intro

The doctor cannot give appropriate treatment for barbiturate abuse over the telephone. Observation at a hospital emergency department is necessary.

If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by a doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably.

If the person is drowsy or you are unable to arouse the person (if he or she seems to be in a coma), call 911 for emergency medical transport and immediate treatment in the ambulance.

Bring any leftover pills, pill bottles, or other medicines the person may have taken to the hospital with you.

Self-Care at Home

There is no home treatment for barbiturate abuse. If you believe someone has taken barbiturates inappropriately, take him or her to the hospital for evaluation by a doctor.

Barbiturates have a narrow therapeutic index and can cause coma or death if taken inappropriately. This is especially true in children and in elderly persons.

Because children are smaller and weight less than adults, even small doses of barbiturates could be life threatening.

Elderly people can be more sensitive to barbiturates and develop a coma with small doses.

Follow-up

Although rare, anyone who is addicted to barbiturates requires prolonged therapy to avoid the dangerous symptoms of withdrawal. Addicted individuals are treated with decreasing doses of barbiturates (called detoxification) until they are drug free. For more information, see drug dependence and abuse.

Top

Some Other Useful Links.....

 

A - Z Disease List (Herbs-Healing)

Free Doctor's Homepage on Patients-care

Drug Interaction    Brand Interaction    Drug Information    Brand Information

For More Information about drugs & brands Visit on:
www.soulnature.com
© Copyright 2014 CompuRx Infotech Pvt. Ltd. All Rights Reserved.